MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ GRAM SAFRANIN; STAINS, MICROBIOLOGIC

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ GRAM SAFRANIN; STAINS, MICROBIOLOGIC
Model Number 212531
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1.Initial reporter phone number: alternate phone number was provided: +1(320)634-2236 h3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during use with the bd bbl¿ gram safranin, four false results were obtained.There was no report of patient impact.The following information was provided by the initial reporter: customer received 4 blood cultures that were reported as gram positive rods but should have been gram negative rods gram stains performed manually occurs "most often in positive blood culture smears but have noticed inconsistencies in other culture types, ie: urine, sputum" results determined to be discrepant by gnr growing in culture and id on phoenix.
 
Additional Manufacturer Narrative
H.6 investigation summary this memo is to summarize findings on your complaint related to bottle gram safranin 250ml, catalog number 212531, batch 2215261, complaint # (b)(4) for performance issues.Components are milled and blended (where required) and dispensed into containers.Following qc release, and based upon inventory demand, final packaging operations occur, which include dispensing into and labeling of final configurations, followed by transport to the distribution center.The complaint investigation included a review of the batch history record (bhr).All qc release testing including solution appearance, and cultural response with those organisms specified on the bd certificate of analysis was satisfactory.Complaint trends were reviewed for a period covering 12 months.During that time, there has been no other complaints received on this product for this type of defect.A return sample was received for this complaint.Without further information, bd is not able to perform any testing on the return sample.Three photos were also received for this complaint.One photo shows a slide of results.The other two photos show what appears to be the three bottles in a gram stain kit.You can see the bottle of gram safranin lot 2215261, decolorizer, lot 2300315, and iodine, lot 2335373.One photo also shows a bottle of gram crystal violet, lot 2347452.The customer has stated that they are getting gram positive results when it is a known gram negative organism or getting a gram negative result when the organism is a known gram positive.The bd qc lab had made a request for more information, but the information was not provided.This complaint cannot be confirmed.There is no further investigation at this time.Bd will continue to monitor trends on performance complaints.
 
Event or Problem Description
It was reported that during use with the bd bbl¿ gram safranin, four false results were obtained.There was no report of patient impact.The following information was provided by the initial reporter: customer received 4 blood cultures that were reported as gram positive rods but should have been gram negative rods.Gram stains performed manually.Occurs "most often in positive blood culture smears but have noticed inconsistencies in other culture types, ie: urine, sputum".Results determined to be discrepant by gnr growing in culture and id on phoenix.

Brand Name
BD BBL¿ GRAM SAFRANIN
Common Device Name
STAINS, MICROBIOLOGIC
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17173610
Report Number1119779-2023-00686
Device Sequence Number17581084
Product Code JTS
UDI-Device Identifier00382902125310
UDI-Public00382902125310
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/29/2024
Device Model Number212531
Device Catalogue Number212531
Device Lot Number2215261
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2023
Supplement Date Received by Manufacturer08/16/2023
Initial Report FDA Received Date06/21/2023
Supplement Report FDA Received Date08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown